Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Omaha, NE

April 10, 2001Madison County, Platte County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 10, 2001, 10:47 PM CDT for Madison County, Platte County, Stanton County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 10, 2001, 10:47 PM CDT (03:47 UTC)
Expired
Apr 10, 2001, 11:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 10:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110349
SVROMA
NEC119-141-167-110430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1047 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MADISON COUNTY IN NORTHEAST NEBRASKA
  NORTHERN PLATTE COUNTY IN NORTHEAST NEBRASKA
  STANTON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1130 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HUMPHREY...OR ABOUT 20 MILES SOUTH OF
  NORFOLK...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...MADISON...CRESTON...
  STANTON

IF YOU ARE IN THE WARNED AREA...PRESPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4179 9763 4163 9751 4179 9702 4203 9716

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:06 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Apr 10, 3:06 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
306 PM CDT TUE APR 10 2001

PRIMARY CONCERNS ARE SEVERE WEATHER POTENTIAL THROUGH
WED...RAINFALL...TEMPS...AND WINDS AS A MAJOR CYCLONE MOVES
NORTHEAST ACROSS THE AREA.

IN THE SHORT TERM...VERY MOIST AND UNSTABLE AIR FROM AMA N.E. TO TOP
AT 850 MB WAS UNDERESTIMATED BY MODELS.  ETA AGAIN SEEMS TO LOSE
SOME OF THE MOISTURE WHILE AVN REMAINS MOIST.  THIS AIR ADVECTING
NWD UNDER A SERIES OF RIPPLES IN THE UPPER JET HAS RESULTED IN
REPEAT TSTM DEVELOPMENT AND SLOWED TIEH NWD ADVANCE OF THE WARM
FRONT.  AS THIS PROCESS IS LIKELY TO CONTINUE WITH UPPER DIFL LIKELY
INCREASING AHEAD OF MAIN LOW OVERNIGHT...THE PROSPECTS FOR SVR WX
WILL CONTINUE.  ALSO THINK THE MODELS WILL REMAIN TOO FAST WITH THE
WARM FRONT.  FLOODING IS POSSIBLE...BUT STORMS SHOW FAST
MOVEMENT...SO WILL NOT HEADLINE FOR NOW.

ETA AND AVN ARE IN EXCELLENT AGREEMENT ON POSITIONS OF LOW AT SFC
AND ALOFT THRU 36 HRS...WITH ETA FASTER AFTER THAT.  DESPITE THESE
SIMILARITIES...THE AVN IS FASTER IN LIFTING THE DRY SLOT INTO OUR
AREA WEDNESDAY.  WILL TAKE A COMPROMISE SOLUTION.

WIND WILL ALSO BE A PROBLEM WED AND WED NIGHT AS THE STRONG LOW
MOVES THROUGH ERN NEB THEN MN.  GRADIENT DOES NOT LOOK QUITE AS
TIGHT AS LAST SYSTEM...SO FAR.  WINDS SHOULD DIE OUT GRADUALLY ON
THU AS WINDS ARE COUNTERACTED BY A DYING GRADIENT.

THU. NIGHT LOOKS COOL AND DRY PER GUIDANCE...WITH NO BIG CHANGES TO
EXTENDED.

.OMA...NONE.
POLLACK

In the hours before

Local storm report, Apr 10, 4:48 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    10 SE LINCOLN             NE   .88 INCH HAIL
04/10/01   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0415 PM    12 N RED OAK              IA   1 INCH HAIL
04/10/01   POT2TAWATTAMIE                  REPORTED BY PUBLIC.
Local storm report, Apr 10, 5:23 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    12 E OAKLAND              IA   1.75 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Apr 10, 5:30 PM CDT, 5 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT INTO WEDNESDAY MORNING.  LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER THREAT TONIGHT...WITH A
TRANSITION TO A DAMAGING STRAIGHT LINE WIND EVENT LATE TONIGHT AND
WEDNESDAY MORNING.

LATE THIS AFTERNOON...A WARM FRONT WAS LOCATED OVER NORTHERN KANSAS
WITH A RAPIDLY DEEPENING SURFACE LOW OVER EASTERN COLORADO.  THIS
WARM FRONT WILL SLOWLY MOVE NORTH TONIGHT...WITH ELEVATED
THUNDERSTORM DEVELOPMENT LIKELY ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.  SINCE THE ATMOSPHERE IS MODERATELY UNSTABLE ABOVE A
SHALLOW LAYER OF COLD AIR NEAR THE GROUND...NORTH OF THE WARM
FRONT...LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT.
LOCATIONS ALONG AND SOUTH OF A DAVID CITY TO HARLAN IOWA LINE WILL
HAVE THE GREATEST THREAT OF SEVERE WEATHER THIS EVENING.

OVERNIGHT INTO WEDNESDAY MORNING...A STRONG SURFACE LOW WILL MOVE
RAPIDLY NORTHEAST ALONG THE WARM FRONT ACROSS KANSAS INTO EASTERN
NEBRASKA.  A LINE OF POTENTIALLY SEVERE THUNDERSTORMS IS EXPECTED TO
ACCOMPANY THIS SURFACE LOW AND TRAILING COLD FRONT.  DUE TO THE
EXPECTED RAPID MOVEMENT OF THESE STORMS...DAMAGING STRAIGHT LINE
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.  LOCATIONS ALONG AND
SOUTH OF AN ALBION TO ONAWA IOWA LINE WILL BE THE MOST LIKELY
LOCATIONS TO BE AFFECTED BY THESE THUNDERSTORMS.

MEAD
Local storm report, Apr 10, 7:53 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    OMAHA                     NE   .75 INCH HAIL
04/10/01   DOUGLAS                        HAIL COVERED THE GROUND
                                          AT 156TH AND F.
                                          REPORTED BY PUBLIC.

1155 AM    LA VISTA                  NE   .75 INCH HAIL
04/10/01   SARPY                          84TH AND BRENTWOOD.
                                          REPORTED BY PUBLIC.

1200 PM    COUNCIL BLUFFS            IA   1.5 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:23 PM CDTSevere Thunderstorm WarningOAXBoone37 min
Apr 10, 10:00 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte45 min
Apr 10, 11:11 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Stanton39 min
Apr 10, 11:46 PM CDTTornado WarningOAXCuming, Thurston29 min
Apr 11, 12:20 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston40 min
Apr 11, 1:15 AM CDTSevere Thunderstorm WarningOAXMadison, Platte45 min
Apr 11, 1:41 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline64 min
Apr 11, 2:12 AM CDTSevere Thunderstorm WarningOAXGage63 min
Apr 11, 2:28 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge32 min
Apr 11, 2:34 AM CDTSevere Thunderstorm WarningOAXLancaster56 min
Apr 11, 2:38 AM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee52 min
Apr 11, 2:51 AM CDTSevere Thunderstorm WarningOAXOtoe54 min
Apr 11, 2:58 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson62 min
Apr 11, 3:10 AM CDTSevere Thunderstorm WarningOAXCass50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.